Zidovudine-associated adverse reactions in a longitudinal study of asymptomatic HIV-1-infected homosexual males

M. K. Baum, J. J. Javier, E. Mantero-Atienza, R. S. Beach, M. A. Fletcher, H. E. Sauberlich, D. Feaster, G. Shor-Posner

Research output: Contribution to journalArticle

33 Scopus citations

Abstract

Chemotherapeutic regimens frequently interact with and may influence nutritional factors. To determine the possible effects of zidovudine (ZDV) treatment on nutrient status, this study examined and compared the nutritional, immunological, and hematological status of asymptomatic, CDC stage III, HIV-1-seropositive males (n = 15) provided with ZDV (500-1,200 mg/day) and 22 nontreated, CD4-matched HIV-1-seropositive subjects. Prior to ZDV administration, hematological and plasma nutrient levels were similar in both groups. Following ZDV treatment, drug-treated subjects demonstrated alterations in hematological and nutritional parameters. A large proportion of the ZDV-treated participants exhibited decreased levels of zinc and copper along with a significant increase in red cell folate. The level of plasma zinc appeared to be particularly important in maintaining immune function in the ZDV-treated group. Whereas ZDV-treated subjects with adequate zinc levels displayed a significant increase in the response of peripheral blood lymphocytes to mitogens, this enhancement was not demonstrated in zinc-deficient, ZDV-treated participants or in untreated individuals whose lymphocyte response significantly declined over time, despite adequate zinc status. The findings of this study reveal a zidovudine-induced effect on nutritional parameters, indicating the importance of monitoring nutritional status with drug therapeutic regimens.

Original languageEnglish
Pages (from-to)1218-1226
Number of pages9
JournalJournal of Acquired Immune Deficiency Syndromes
Volume4
Issue number12
StatePublished - Jan 1 1991

ASJC Scopus subject areas

  • Virology
  • Immunology and Allergy

Fingerprint Dive into the research topics of 'Zidovudine-associated adverse reactions in a longitudinal study of asymptomatic HIV-1-infected homosexual males'. Together they form a unique fingerprint.

  • Cite this

    Baum, M. K., Javier, J. J., Mantero-Atienza, E., Beach, R. S., Fletcher, M. A., Sauberlich, H. E., Feaster, D., & Shor-Posner, G. (1991). Zidovudine-associated adverse reactions in a longitudinal study of asymptomatic HIV-1-infected homosexual males. Journal of Acquired Immune Deficiency Syndromes, 4(12), 1218-1226.